Tornadoes · United States · Michigan · 2001
F0 tornado, Clarksville, Michigan, May 21, 2001
This F0 tornado ran 1.0 miles across Ionia County on May 21, 2001, touching down at 3:30 PM EDT and reaching 50 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 21, 2001
- Touchdown
- 3:30 PM EDT (19:30 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Ionia County
- Touchdown point
- 42.830, -85.250
- Lift-off point
- 42.830, -85.250
- Record number
- 895
What the Weather Service recorded
A tornado that passed 2 miles northwest of Clarksville cut a silo in half, and lifted the roofs off of two barns. Several trees were also damaged. It was a F0 tornado with a length of one mile and width of 50 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
9 minutes of warning. NWS GRR issued a tornado warning for this county at 19:21 UTC, 9 minutes before the tornado touched down, in force until 20:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:21 UTC | 20:00 UTC | Tornado Warning | GRR |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 15:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the tornado touched down at May 21, 12:20 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 21, 12:20 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1220 PM EDT MON MAY 21 2001 CLOUDS EXPECTED TO LIMIT THE AMOUNT OF DESTABILIZATION THIS AFTERNOON...PRIOR TO FRONTAL PASSAGE. IF CURRENT CLOUD AND PRECIPITATION TRENDS CONTINUE THROUGH THE AFTERNOON...THE POTENTIAL FOR SEVERE WEATHER WILL BE LIMITED. CURRENT FORECAST OF SHOWERS AND THUNDERSTORMS LOOKS GOOD FOR THE AFTERNOON. A VERY MOIST AIRMASS WILL BE IN PLACE...WzITH FORECAST SOUNDINGS SHOWING THAT THE MOISTURE WILL BE DEEP AS WELL. AT THIS POINT...LOOKS LIKE A WET AFTERNOON ALL LOCATIONS AND STEADY TEMPERATURES IN THE MID 60S TO LOW 70S. .GRR...NONE. MJS
In the hours before
Special weather statement, May 21, 12:37 PM EDT, 2 hours 53 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221100- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1237 PM EDT MON MAY 21 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT... DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS...SHOWERS AND THUNDERSTORMS WILL PRODUCE SOME LOCALLY HEAVY RAIN THIS AFTERNOON...WITH A FEW LOCATIONS SEEING MORE THAN AN INCH OF RAIN. GUSTY WINDS AND SMALL HAIL COULD ACCOMPANY THE STRONGEST STORMS...BUT ANY SEVERE STORMS THAT DO DEVELOP ARE ANTICIPATED TO REMAIN ISOLATED. THEREFORE...THE REGION IS NO LONGER IN THE SLIGHT RISK AREA OF SEVERE WEATHER. RIVER LEVELS ACROSS SOUTHWEST MICHIGAN ARE RUNNING HIGH DUE TO THE RECENT HEAVY RAIN. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST SPECIFIC INFORMATION ON INDIVIDUAL FORECAST POINTS ALONG THE RIVERS. THE RAINFALL TODAY IS NOT EXPECTED TO BE ENOUGH TO RESULT IN ADDITIONAL SIGNIFICANT FLOODING PROBLEMS. DISCUSSION...A STRONG COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN LATE THIS AFTERNOON INTO EARLY THIS EVENING. CLOUDS AHEAD OF THIS FRONT...WERE LIMITING THE DESTABILIZATION AHEAD IN SOUTHWEST LOWER MICHIGAN. THUS...WITH MORE CLOUDS THAN ANTICIPATED...THE SEVERE WEATHER THREAT IS LOWER THIS AFTERNOON THAN EARLIER FORECASTED. THIS FRONT WILL COLD FRONT WILL TRACK FROM WEST TO EAST ACROSS THE REGION DURING THE MID TO LATE AFTERNOON HOURS. SPOTTER ACTIVATION...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR TUESDAY THROUGH FRIDAY... UNSEASONABLY COLD WEATHER WITH SCATTERED SHOWERS WILL FOLLOW FOR THE REST OF THIS WEEK. THERE WILL BE ENOUGH INSTABILITY ON THURSDAY AND FRIDAY AFTERNOON FOR ISOLATED THUNDERSTORMS TO DEVELOP ALONG WITH THE SCATTERED SHOWERS. HIGH TEMPERATURES ARE EXPECTED TO STAY IN THE 50S FROM TUESDAY THROUGH THURSDAY. THERE SHOULD BE ENOUGH CLOUDINESS AROUND TO KEEP THE LOW TEMPERATURES ABOVE FREEZING... BUT THAT WILL HAVE TO BE WATCHED. EVEN SO... LOW TEMPERATURES ARE EXPECTED TO BE FROM THE MID 30S TO MID 40S WEDNESDAY THROUGH FRIDAY. MJS ...UPDATED TO INCREASE THE SLIGHT RISK OF SEVERE THUNDERSTORM AREA THIS AFTERNOON TO INCLUDE ALL OF SOUTHWEST LOWER MICHIGAN...
Special weather statement, May 21, 2:56 PM EDT, 34 minutes before
MIZ043>046-050>052-056>059-064>067-220100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
256 PM EDT MON MAY 21 2001
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 700 PM EDT
THIS EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON AND NEWAYGO
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...IONIA AND EATON
IN SOUTHWEST MICHIGAN
KENT...OTTAWA...BARRY AND ALLEGAN
IN CENTRAL MICHIGAN
GRATIOT...MONTCALM...MECOSTA AND ISABELLA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNNThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Detroit, MI (KDTX), 12:00Z
7.5 hours before the tornado, 149 km from the path. May 21, 2001.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -53 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
- 0-3 km lapse rate
- 4.7 K/km
Detroit, MI (KDTX), 00:00Z
4.5 hours after it, 149 km from the path. May 22, 2001.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 357 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
- 0-3 km lapse rate
- 5.6 K/km
The radar
The Grand Rapids radar (KGRR), 25 km away, was scanning. The volume nearest the touchdown began at 19:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are
The other tornadoes of May 21, 2001
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 21 | 1:23 PM EDT | F0 | Oakland, MI | 1.0 | 150 | $70,000 | ||
| May 21 | 2:15 PM EDT | F0 | Eaton, MI | 6.0 | 50 | $300,000 | ||
| May 21 | 2:20 PM EDT | F2 | Kalamazoo, MI | 1.0 | 150 | $500,000 | ||
| May 21 | 2:34 PM EDT | F2 | Livingston, MI | 10.9 | 200 | 3 | $3.0 million | |
| May 21 | 2:35 PM EDT | F0 | Kent, MI | 0.6 | 50 | $100,000 | ||
| May 21 | 2:35 PM EDT | F0 | Ottawa, MI | 0.1 | 50 | $50,000 | ||
| May 21 | 2:50 PM EDT | F0 | Barry, MI | 1.0 | 50 | $200,000 | ||
| May 21 | 2:52 PM EDT | F0 | Allegan, MI | 1.5 | 50 | $50,000 | ||
| May 21 | 2:55 PM EDT | F1 | Clinton, MI | 4.5 | 50 | $300,000 | ||
| May 21 | 3:00 PM EDT | F0 | Shiawassee, MI | 0.1 | 30 | |||
| May 21 | 3:29 PM EDT | F1 | Kent, MI | 0.3 | 50 | $200,000 | ||
| May 21 | 3:40 PM EDT | F0 | Kent, MI | 0.1 | 50 | $50,000 | ||
| May 21 | 3:50 PM EDT | F0 | Kent, MI | 0.1 | 50 | $70,000 | ||
| May 21 | 4:20 PM EDT | F1 | Gratiot, MI | 3.0 | 40 | 1 | $150,000 | |
| May 21 | 4:40 PM EDT | F0 | Gratiot, MI | 2.5 | 50 | $30,000 | ||
| May 21 | 4:40 PM EDT | F1 | Isabella, MI | 4.0 | 40 | 1 | $150,000 | |
| May 21 | 5:02 PM EDT | F0 | Genesee, MI | 7.3 | 100 | $140,000 | ||
| May 21 | 5:25 PM EDT | F2 | Medina, OH | 7.5 | 80 | $1.0 million | ||
| May 21 | 5:30 PM EDT | F0 | Clare, MI | 0.1 | 30 | $10,000 | ||
| May 21 | 6:05 PM EDT | F0 | City of Suffolk, VA | 0.2 | 25 | $30,000 | ||
| May 21 | 6:35 PM EDT | F1 | Meigs, OH | 4.0 | 200 | $400,000 | ||
| May 21 | 7:43 PM EDT | F1 | Stark, OH | 0.5 | 100 | 1 | $450,000 | |
| May 21 | 8:10 PM EDT | F0 | Wood, WV | 0.7 | 100 | $180,000 | ||
| May 21 | 9:15 PM CDT | F1 | Hidalgo, TX | 0.1 | 75 | $30,000 | ||
| May 21 | 9:25 PM CDT | F1 | Hidalgo, TX | 0.2 | 75 | $70,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.